Heavy Snow, Central Oregon
- When
- December 27, 2:00 PM PST to December 28, 8:50 AM PST
- Where
- Central Oregon forecast zone
- Reported by
- TRAINED SPOTTER
5 inches of snow in Sunriver.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
Weather spotters reported 10 inches of snow one mile north of Camp Polk and 9.5 inches of snow in Sunriver.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 27, 9:00 AM PST, 5 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
900 AM PST SAT DEC 27 2003
.DISCUSSION...A SYSTEM IS CURRENTLY MOVING THROUGH THE AREA THIS
MORNING...BRINGING MOSTLY SNOW SHOWERS TO THE REGION. HOWEVER...MAY
LOCATIONS IN THE BASIN AND FOOTHILLS ARE JUST AROUND THE FREEZING
MARK...AND ALTHOUGH THE SNOW SEEMS TO BE STICKING...IT IS NOT
ACCUMULATING. SNOW LEVELS WILL ALSO BE RISING TO AROUND 1500 FEET
TODAY...SO THE BASIN LOCATIONS MAY SEE A MIX OF RAIN AND
SNOW...BEFORE TURNING TO RAIN AS THIS SYSTEM EXITS THE AREA.
OTHERWISE...THIS IS THE FIRST SYSTEM OF TWO MOVING THROUGH THE
PACIFIC NORTHWEST TODAY. THE NEXT SYSTEM IS NOW MOVING ONSHORE AS
SEEN ON SATELLITE AND RADAR IMAGERY...AND WILL BE CROSSING OVER
CASCADES LATER THIS AFTERNOON. THIS SYSTEM HAS GOOD UPPER LEVEL
SUPPORT AND PLENTY OF MOISTURE AND COLD AIR ASSOCIATED WITH IT. AS
A RESULT...SNOW LEVELS WILL BE DROPPING BACK DOWN TO THE SURFACE
TONIGHT...AND SNOW WILL CONTINUE ACROSS THE AREA. A SNOW ADVISORY
HAS BEEN ISSUED FOR THE EAST SLOPES OF THE WASHINGTON CASCADES FOR
LATER THIS AFTERNOON THROUGH TONIGHT...AND A WINTER STORM WATCH HAS
BEEN ISSUED FOR THE BLUE AND WALLOWA MOUNTAINS FOR TONIGHT. STILL
NEED TO EXAMINE THE SITUATION MORE CLOSELY...BUT WILL MOST LIKELY
UPGRADE THE WATCH TO AT LEAST A SNOW ADVISORY...AND POSSIBLE A
WARNING THIS AFTERNOON. WILL ALSO NEED TO CLOSELY LOOK AT SNOW
AMOUNTS FOR THE FOOTHILLS OF THE BLUES AS WELL AS THE GRANDE RONDE
VALLEY AS THEY MAY BE PUSHING ADVISORY CRITERIA AS WELL. PALMER
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 37 27 36 / 50 60 40
WALLA WALLA 39 30 37 / 50 60 30
TRI-CITIES 40 31 39 / 50 50 20
YAKIMA 33 25 32 / 60 60 20
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WATCH TONIGHT FOR OREGON ZONES 46 AND 50.
WA...SNOW ADVISORY TODAY AND TONIGHT FOR WASHINGTON ZONES
25. WINTER STORM WATCH TONIGHT FOR ZONE 30.
&&
82HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 500 AM PST SAT DEC 27 2003 ORZ041>050-WAZ024>030-281302- THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. LIGHT SNOW IS EXPECTED TO DEVELOP TODAY ACROSS THE EAST SLOPES OF THE WASHINGTON CASCADES AND CONTINUE INTO TONIGHT. 5 TO 8 INCHES OF SNOW IS POSSIBLE AND A SNOW ADVISORY HAS BEEN ISSUED FOR THIS AREA THROUGH TONIGHT. ALSO...A WINTER STORM WATCH IS IN EFFECT FOR THE BLUE AND WALLOWA MOUNTAINS TONIGHT. LIGHT SNOW WILL DEVELOP TONIGHT THAT MAY BECOME HEAVY AT TTMES. SNOW ACCUMULATIONS BETWEEN 5 TO 9 INCHES AND WITH AN UPSLOPE FLOW...HIGHER AMOUNTS ARE POSSIBLE. ADDITIONAL INFORMATION CAN BE FOUND UNDER THE FOLLOWING PRODUCT...PDXWSWPDT. .DAYS TWO THROUGH SEVEN... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ANOTHER STORM SYSTEM MAY AFFECT THE REGION SUNDAY THAT SHOULD INCREASE SNOW CHANCES. SNOW ACCUMULATIONS ARE POSSIBLE MAINLY IN AREA MOUNTAINS. THEN MUCH COLDER AIR WILL ENTRENCH THE TWO STATE AREA MONDAY THROUGH THE MIDDLE OF THE WEEK BEFORE A SERIES OF STORMS POUNDS THE PACIFIC NORTHWEST COAST INTO THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AS A WINTER STORM WATCH HAS BEEN ISSUED FOR THE BLUE AND WALLOWA MOUNTAINS WITH SIGNIFICANT ACCUMULATIONS POSSIBLE. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331725, 5331724.